Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 155, NWS Springfield, MO

July 7, 2012Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 7, 2012, 6:24 PM CDT for Crawford County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2012, 6:24 PM CDT (23:24 UTC)
Expired
Jul 7, 2012, 7:15 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Crawford County, KS

The radar

The Springfield radar (KSGF), 147 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WUUS53 KSGF 072324
SVRSGF
KSC037-080015-
/O.NEW.KSGF.SV.W.0155.120707T2324Z-120708T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 PM CDT SAT JUL 7 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 715 PM CDT

* AT 620 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
  MCCUNE...AND MOVING WEST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
           BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WESTERN CRAWFORD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3759 9493 3735 9492 3735 9508 3738 9508
      3739 9509 3742 9510 3755 9510 3755 9509
TIME...MOT...LOC 2324Z 103DEG 7KT 3749 9506

HAIL...<.75IN
WIND...60 MPH

$$

WISE
2 follow-up statements
897 
WWUS53 KSGF 072347
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT SAT JUL 7 2012

KSC037-080015-
/O.CON.KSGF.SV.W.0155.000000T0000Z-120708T0015Z/
CRAWFORD KS-
647 PM CDT SAT JUL 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CRAWFORD COUNTY UNTIL 715 PM CDT...

AT 641 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
MCCUNE...AND MOVING SOUTHWEST AT 5 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
         BROKEN.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF WESTERN CRAWFORD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3754 9510 3755 9494 3736 9493 3735 9508
      3738 9508 3739 9509 3742 9510
TIME...MOT...LOC 2344Z 044DEG 5KT 3748 9507

HAIL...<.75IN
WIND...60 MPH

$$

WISE
103 
WWUS53 KSGF 080006
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT SAT JUL 7 2012

KSC037-080016-
/O.EXP.KSGF.SV.W.0155.000000T0000Z-120708T0015Z/
CRAWFORD KS-
706 PM CDT SAT JUL 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CRAWFORD COUNTY
WILL EXPIRE AT 715 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3754 9510 3755 9494 3736 9493 3735 9508
      3738 9508 3739 9509 3742 9510
TIME...MOT...LOC 0006Z 044DEG 5KT 3746 9510

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:16 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 7, 4:16 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 PM CDT SAT JUL 7 2012

.DISCUSSION...
/ISSUED 400 PM CDT SAT JUL 7 2012/

ISOLATED TO SCATTERED THUNDERSTORMS BUBBLED UP IN THE AFTERNOON
HEAT ACROSS SOUTHWESTERN MISSOURI AND SOUTHEASTERN KANSAS. SOME OF
THESE STORMS HAVE PRODUCED DAMAGING WINDS AS SUPPORTED BY AN
INVERTED V SOUNDING. THE STORMS HAVE DEVELOPED ALONG AN AXIS OF
CONVERGENCE BISECTING THE AREA. EXPECT THIS ACTIVITY TO CONTINUE
TO PERCOLATE THROUGH THE EVENING BUT WILL SEE A GRADUAL
DIMINISHING TREND AS WE HEAD INTO THE LATE AFTERNOON HOURS.

A VERY WARM NIGHT IS IN STORE WITH LOWS REMAINING THE MIDDLE 70S
TO NEAR 80 DEGREES AT MOST LOCATIONS. A WEAK FRONT WILL BEGIN TO
SETTLE SOUTH TOWARD THE AREA TONIGHT. THIS COULD BRING AN UPTICK
IN SHOWER ACTIVITY OVERNIGHT ESPECIALLY ACROSS CENTRAL MISSOURI.

A TRANSITION IN THE PATTERN WILL TAKE PLACE SUNDAY INTO EARLY NEXT
WEEK AS THE UPPER RIDGE RETROGRADES TO THE WEST. THIS ALLOW THE
FRONT TO SAG INTO SOUTHERN MISSOURI AND SOUTHEASTERN KANSAS
SUNDAY. A BROAD REGION OF SURFACE CONVERGENCE ALONG THIS BOUNDARY
WILL SUPPORT THUNDERSTORM DEVELOPMENT ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. THE LACK OF SHEAR AND SYNOPTIC SCALE
LIFT WILL PRECLUDE ORGANIZED SEVERE WEATHER. HOWEVER A FEW STRONG
TO SEVERE STORMS WILL BE POSSIBLE GIVEN THE AMOUNT OF INSTABILITY.

WHILE TEMPERATURES SUNDAY WILL BE A FEW DEGREES COOLER IT WILL
STILL BE HOT. ALSO CONCERNED ABOUT HIGHER DEW POINTS POOLING ALONG
THE FRONT. HIGHS WILL CLIMB INTO THE MIDDLE AND UPPER 90S WITH
HEAT INDEX VALUES UP TO 100 DEGREES. THE HEAT ADVISORY WILL NOT BE
EXTENDED BEYOND 7 PM AT THIS TIME BUT THIS WILL BE MONITORED.

THE FRONT WILL CONTINUE TO SETTLE SOUTH OF THE AREA MONDAY AS THE
FLOW ALOFT BECOMES NORTHWESTERLY. SCATTERED SHOWERS AND
THUNDERSTORMS WILL PERSIST MONDAY PARTICULARLY ACROSS SOUTHERN
MISSOURI.

DRIER AIR WILL ADVECT INTO THE REGION TUESDAY INTO THE MIDDLE OF
NEXT WEEK AS SURFACE HIGH PRESSURE BUILDS FROM THE NORTH. HIGHS
WILL BE IN THE 80S FROM MONDAY THROUGH THURSDAY. SOME WARMING WILL
TAKE PLACE BY NEXT WEEKEND BUT TEMPERATURES WILL REMAIN NEAR
NORMAL.

FOSTER

&&

.AVIATION...

THE PRIMARY AVIATION WEATHER IMPACT TODAY WILL BE SCATTERED
THUNDERSTORMS DURING THE AFTERNOON TO EARLY EVENING HOURS. THIS
ACTIVITY IS EXPECTED TO DIE DOWN AFTER SUNSET...WITH A FEW
SHOWERS LINGERING ACROSS THE REGION THROUGH THE EVENING. THERE
WILL BE ANOTHER CHANCE FOR THUNDERSTORMS TOMORROW STARTING IN THE
LATE MORNING INTO THE AFTERNOON AS A FRONTAL BOUNDARY MOVES INTO
THE AREA FROM THE NORTH.

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 7, 3:39 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT SAT JUL 7 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
339 PM CDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

  ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT THE
  OUTLOOK AREA THIS AFTERNOON AND EVENING. THE STRONGEST STORMS
  WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH...HAIL TO
  THE SIZE OF QUARTERS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

  HEAT INDICES THIS AFTERNOON WILL TOP OUT BETWEEN 100 AND 105
  DEGREES. HOWEVER SCATTERED SHOWERS WILL BRING SOME RELIEF FROM
  THE HEAT TO LOCALIZED AREAS.

  THE COMBINATION OF VERY HOT TEMPERATURES AND DROUGHT CONDITIONS
  WILL AGAIN RESULT IN ELEVATED FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SCATTERED THUNDERSTORMS WILL PERSIST THROUGH MONDAY NIGHT
  ACROSS THE REGION. ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
  HOWEVER STRONG STORMS WITH WIND GUSTS TO 50 MPH AND SMALL HAIL
  WILL BE POSSIBLE

  HEAT INDEX VALUES WILL REACH 100 DEGREES IN SOME AREAS SUNDAY
  AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE LOCALIZED NATURE OF SEVERE WEATHER...SPOTTER
  ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Jul 7, 4:07 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND DMG     SPRINGFIELD             37.20N 93.29W
07/07/2012                   GREENE             MO   BROADCAST MEDIA

            LARGE PIECE OF SATELLITE TOWER FELL INTO PARKING LOT AT
            TV STUDIO.

&&

JCOLUCCI
Local storm report, Jul 7, 4:41 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
441 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     5 NNW RICHLAND          37.93N 92.44W
07/07/2012                   CAMDEN             MO   TRAINED SPOTTER

            TREES DOWN. ROOF DAMAGE TO BARN AND HOME.

&&

AFOSTER
Special weather statement, Jul 7, 5:17 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
517 PM CDT SAT JUL 7 2012

MOZ077-072245-
BARTON MO-
517 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BARTON COUNTY UNTIL 545
PM CDT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VERDELLA...MOVING WEST AT 15 MPH. WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN WESTERN BARTON COUNTY...INCLUDING VERDELLA AND LIBERAL...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3765 9445 3765 9433 3736 9429 3737 9461
      3745 9462 3765 9461
TIME...MOT...LOC 2217Z 080DEG 13KT 3758 9446

WISE
Local storm report, Jul 7, 6:00 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     6 W BRANDSVILLE         36.65N 91.80W
07/07/2012                   HOWELL             MO   LAW ENFORCEMENT

            COUPLE OF TREES DOWN.

&&

AFOSTER
Local storm report, Jul 7, 6:03 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     FRONTENAC               37.46N 94.69W
07/07/2012                   CRAWFORD           KS   PUBLIC

            SMALL LIMBS AND A FEW POWER LINES DOWNED

0600 PM     TSTM WND GST     PITTSBURG               37.41N 94.70W
07/07/2012  M50.00 MPH       CRAWFORD           KS   TRAINED SPOTTER

            A FEW SMALL LIMBS DOWN. RELAYED BY NATIONAL WEATHER
            SERVICE IN WICHITA.

&&

GAGAN
Local storm report, Jul 7, 6:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     2 W TURNERS             37.18N 93.19W
07/07/2012                   GREENE             MO   EMERGENCY MNGR

            TREES DOWN. TREES ON THE ROOFS OF SOME HOMES. SEVERAL
            BARNS DAMAGED OR DESTOYED.

&&

AFOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:47 PM CDTSevere Thunderstorm WarningSGFCrawford43 min
Jul 7, 6:22 PM CDTAreal Flood AdvisorySGFCrawford3 hr
Jul 7, 6:56 PM CDTSpecial Weather StatementSGFCherokee34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.